Alert archive / Illinois / Flash Flood Warnings in 2007

Flash Flood Warning 42, NWS Quad Cities, IA

July 18, 2007Stephenson County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Jul 18, 2007, 8:00 PM CDT for Stephenson County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2007, 8:00 PM CDT (01:00 UTC)
Expired
Jul 19, 2007, 2:00 AM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Stephenson County, IL

The radar

The Quad Cities radar (KDVN), 112 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2007-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3404 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2007-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3404 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 190101
FFWDVN
ILC177-190700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
800 PM CDT WED JUL 18 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STEPHENSON COUNTY IN NORTHWEST ILLINOIS...

* UNTIL 200 AM CDT

* AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. 2 TO 4 
INCHES OF RAIN IN THE PAST 2 HOURS HAS FALLEN OVER NORTHEAST AND 
NORTHWEST PORTIONS OF THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CEDARVILLE...WINSLOW...ROCK CITY...LENA...DAVIS AND DAKOTA

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.

LAT...LON 4231 8941 4232 8992 4250 8991 4249 8940

$$

JAZ
2 follow-up statements
000 
WGUS73 KDVN 190108
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
807 PM CDT WED JUL 18 2007

ILC177-190700-
STEPHENSON IL-
807 PM CDT WED JUL 18 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR
STEPHENSON COUNTY...

AT 802 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINSLOW...
ROCK CITY AND DAVIS

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.

FLASH FLOODING IS LIKELY ON THE FOLLOWING STREAMS IN NORTHEAST JO 
DAVIESS COUNTY...OTTER CREEK AND THE NORTH BRANCH OF OTTER CREEK. 
FLASH FLOODING IS LIKELY ON THE FOLLOWING STREAMS IN NORTHWEST PARTS 
OF THE COUNTY...SPAFFORD CREEK.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT 
THURSDAY MORNING.

LAT...LON 4231 8941 4232 8992 4250 8991 4249 8940

$$

JAZ
000 
WGUS73 KDVN 190402
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1102 PM CDT WED JUL 18 2007

ILC177-190412-
STEPHENSON IL-
1102 PM CDT WED JUL 18 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR STEPHENSON
COUNTY...

HEAVY RAIN HAS MOVED OUT OF THE AREA...AND THE THREAT OF FLASH 
FLOODING HAS ENDED WITH THIS ROUND OF THUNDERSTORMS.  THEREFORE... 
THE FLASH FLOOD WARNING FOR STEPHENSON COUNTY HAS BEEN CANCELLED.

LAT...LON 4231 8941 4232 8992 4250 8991 4249 8940

$$

33

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 11:30 AM CDT, 8 hours 30 minutes earlier.

Area forecast discussion, Jul 18, 11:30 AM CDT, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1130 AM CDT WED JUL 18 2007

.UPDATE...
HAVE UPDATED FORECAST GRIDS FOR TODAY AND TONIGHT TO REFLECT
CURRENT CONDITIONS AND THINKING FOR CONVECTIVE EVOLUTION LATER.
16Z SURFACE ANALYSIS INDICATES BOUNDARY EXTENDING FROM NEAR
THUNDER BAY TO KAEL TO FAR SERN SD. SURFACE DEWPOINTS ARE HAVING
NO TROUBLE REACHING THE 70S AHEAD OF THE FRONT SEEING AN OCCASIONAL
SPRINKLE OUT OF THE VERY HIGH CLOUDS OVER THE CWA...SO HAVE
DROPPED POPS FOR THE REST OF MORNING AND EARLY AFTERNOON INTO THE
ISOLATED CATEGORY. DECK OF THICK CI IS PUSHING SELY THROUGH THE
AREA...WITH BREAKS BEHIND IT ALREADY WORKING INTO THE NRN TIER
AHEAD FO THINNER CI. TEMPS TODAY ARE JUMPING UP FASTER THAN
FCST...AND WITH THINKING OF THINNER CLOUDS AND LESS PRECIP DURING
THE DAYTIME...HAVE INCREASED MAX TEMPS A DEGREE OR TWO ACROSS MUCH
OF THE AREA. BELIEVE MOST FAVORED AREA FOR CONVECTIVE DEVELOPMENT
THIS AFTERNOON WILL BE WEST OF THE CWA IN NW/N CTRL IA...EVOLVING
INTO AN MCS THAT MOVES ACROSS THE BDRY INTO THE CWA IN THE LATER
AFTERNOON/EVENING HOURS. SHORTWAVE DIVING OUT OF THE DAKOTAS WILL
PROVIDE UPPER LEVEL SUPPORT...AND INSTABILITY WILL BE RATHER HIGH
IF CLOUDS BREAK UP ENOUGH TO ALLOW AT LEAST INTERMITTENT SUN. SPC
MODERATE RISK REMAINS OVER THE CWA MAINLY FOR WIND THREAT THIS
EVENING ASSOCIATED WITH THE MCS...AS HIGH FREEZING LEVELS AND
FAIRLY MOIST ATMOSPHERE MAY KEEP HAIL IN CHECK. HEAVY RAIN REMAINS
A THREAT...AND WITH MANY PARTS OF THE CWA SEEING 2-5 INCHES OF
RAIN SO FAR THIS WEEK...WILL NEED TO MONITOR FLOODING THREAT
CLOSELY AS MCS EVOLVES.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
     JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-LOUISA-
     MUSCATINE-SCOTT-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR BUREAU-CARROLL-
     HENDERSON-HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK ISLAND-
     STEPHENSON-WARREN-WHITESIDE.

MO...NONE.
&&

MAYES
Hazardous weather outlook, Jul 18, 8:52 AM CDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
852 AM CDT WED JUL 18 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-191400-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
852 AM CDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS...AS WELL AS A
CONTINUED POTENTIAL FOR FLOODING...TODAY AND TONIGHT.

THUNDERSTORMS WILL DEVELOP IN THE AFTERNOON AND EARLY EVENING IN
CENTRAL AND WESTERN IOWA AS A FRONT MOVES ACROSS THE AREA...AIDED
BY A STRONGER UPPER-LEVEL SYSTEM. THESE STORMS ARE EXPECTED TO FORM
INTO A COMPLEX THAT MOVES ACROSS THE AREA THROUGH THE LATE AFTERNOON
AND EVENING INTO THE OVERNIGHT HOURS. THE PRIMARY THREATS FROM
THIS ACTIVITY WILL BE FROM DAMAGING WINDS...WITH THE POTENTIAL FOR
WINDS UP TO OR EXCEEDING 70-80 MPH...AND HEAVY RAINFALL THAT WILL
COMPOUND CURRENT FLOODING CONDITIONS. THE SATURATED GROUND WILL
MAKE THE AREA PARTICULARLY VULNERABLE TO FLASH FLOODING AS WELL AS
DAMAGE TO VEGETATION. A SECONDARY THREAT FROM THE THUNDERSTORMS
WILL BE FROM HAIL UP TO THE SIZE OF QUARTERS. AN ISOLATED TORNADO
COULD ALSO OCCUR IF ANY ISOLATED STORMS DEVELOP IN THE AREA NEAR
THE FRONTAL BOUNDARY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON
THURSDAY...MAINLY SOUTH OF A LINE FROM MEMPHIS TO MACOMB. IN
ADDITION...THE POTENTIAL FOR HEAVY RAINFALL WILL CONTINUE SOUTH OF
INTERSTATE 80 AS STORMS MOVE THROUGH THE AREA. THUNDERSTORMS MAY
BE ONGOING ON THURSDAY MORNING FROM THE OVERNIGHT ACTIVITY AND
WILL CONTINUE TO PUSH OUT OF THE AREA THROUGH THE MORNING HOURS.
THE MAIN THREATS WOULD BE FROM HEAVY RAINFALL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.
SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL OVER ONE INCH AND
ANY FLOODING AS WELL AS SEVERE WEATHER.

A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE
CONDUCTED AT 1230 PM CDT.

MAYES

In the hours before

Local storm report, Jul 18, 7:02 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
702 PM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND GST     WALKER                  42.29N 91.78W
07/18/2007  E70 MPH          LINN               IA   EMERGENCY MNGR

&&

TERRYS
Local storm report, Jul 18, 7:26 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
726 PM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     FUNNEL CLOUD     CEDAR RAPIDS            41.97N 91.67W
07/18/2007                   LINN               IA   PUBLIC

0707 PM     TSTM WND GST     CEDAR RAPIDS            41.97N 91.67W
07/18/2007  E53 MPH          LINN               IA   ASOS

0707 PM     FUNNEL CLOUD     2 W SWISHER             41.84N 91.73W
07/18/2007                   JOHNSON            IA   PUBLIC

            POSSIBLE FUNNEL CLOUD

0720 PM     TSTM WND GST     MOUNT VERNON            41.92N 91.42W
07/18/2007  E60 MPH          LINN               IA   FIRE DEPT/RESCUE

0720 PM     FUNNEL CLOUD     SOLON                   41.81N 91.49W
07/18/2007                   JOHNSON            IA   PUBLIC

0720 PM     FUNNEL CLOUD     NORTH LIBERTY           42.82N 90.97W
07/18/2007                   GRANT              WI   PUBLIC

0725 PM     TSTM WND GST     MARTELLE                42.02N 91.36W
07/18/2007  E45 MPH          JONES              IA   FIRE DEPT/RESCUE

&&

TERRYS
Local storm report, Jul 18, 7:33 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
733 PM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     FUNNEL CLOUD     FAIRVIEW                42.08N 91.33W
07/18/2007                   JONES              IA   LAW ENFORCEMENT

            FUNNEL CLOUD.

&&

JH2
Local storm report, Jul 18, 7:36 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
736 PM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     CENTRAL CITY            42.20N 91.52W
07/18/2007                   LINN               IA   EMERGENCY MNGR

            TREES DOWN AND STREETS IMPASSIBLE IN CENTRAL CITY

0735 PM     FUNNEL CLOUD     1 N OLIN                42.01N 91.14W
07/18/2007                   JONES              IA   TRAINED SPOTTER

&&

TERRYS
Local storm report, Jul 18, 7:43 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
743 PM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     FUNNEL CLOUD     2 S CENTER JUNCTION     42.09N 91.09W
07/18/2007                   JONES              IA   FIRE DEPT/RESCUE

&&

TERRYS
Local storm report, Jul 18, 8:00 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
800 PM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     N URBANA                42.22N 91.88W
07/18/2007                   BENTON             IA   TRAINED SPOTTER

            TREES DOWN, SIGNS DAMAGED -

0754 PM     HEAVY RAIN       URBANA                  42.22N 91.88W
07/18/2007  M2.79 INCH       BENTON             IA   TRAINED SPOTTER

&&

TERRYS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:21 PM CDTFlash Flood WarningDVNJo Daviess6 hr
Jul 18, 8:30 PM CDTFlash Flood WarningDVNCarroll6 hr
Jul 18, 9:04 PM CDTSevere Thunderstorm WarningDVNCarroll31 min

Nearby

Flash Flood Warnings in Illinois, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.